California, 2013Winter Storm and Winter Weather in California, December 6 to 7, 2013
December 6 to 7, 2013 · NWS STO · 8 events in 8 counties and zones
A cold snap across the area kept much of the valley overnight temperatures below freezing for the first week of December. This was followed by a low pressure system that brought additional cold weather, with very low elevation snow (300-500ft).
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold snap across the area kept much of the valley overnight temperatures below freezing for the first week of December. This was followed by a low pressure system that brought additional cold weather, with very low elevation snow (300-500ft). The snow was significant due to its rarity at the lower elevations, as well as a temporary closures of I-5 in Shasta County and trans-Sierra I-80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 6, 9:22 AM PST, 1 hour 38 minutes earlier.
Area forecast discussion, Dec 6, 9:22 AM PST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
922 AM PST Fri Dec 6 2013
.Synopsis...
A cold weather system will bring widespread precipitation late
this afternoon through Saturday. Heavy accumulating snow for the
mountains, significant snow in the foothills, and potentially some
accumulating snow down to the valley floor across the northern
Sacramento Valley. A wet snow/rain mix is possible for rest of the
Sacramento Valley tonight into early Saturday.
&&
.Discussion...
Another very cold night last night under mostly clear skies and
light winds. Widespread subfreezing temperatures were observed
across the entire region, with low to upper 20s in the valley, and
single digit temperatures in the high sierra communities. Record
temperatures have been broken in some locations as a result of
this arctic air mass. High temperatures today will remain several
degrees below normal with valley temps ranging in the 40s to
around 50. Increasing clouds from north to south today ahead of an
approaching winter storm will mitigate temperatures.
WV imagery shows a strengthening low in the northerlies offshore of
British Columbia and Washington state this morning. Models
indicate this system will continue to intensify as it drops south
into California. This system is expected to be very cold especially
when considering the cold antecedent conditions in place. Snow
levels are forecast to remain near the valley floor along the east
side of the valley and only lift above the valley floor where
higher dew points will make it difficult. This system will be a
very efficient snow producer with snow to liquid ratios up to 25
to 1. This is primarily due to dry air beneath cloud bottom, cold
air in and above the clouds, and favorable storm scale dynamics.
PWs were forecast slightly above what satellite imagery is
currently observing so minor adjustments to snow amounts may be
required with the afternoon forecast package.
Precipitation is expected to begin around 00Z Saturday (4PM
Friday) in the coastal range and Northern Shasta County before
spreading southward through Saturday morning. Some lighter showers
may arrive ahead of the bulk of the precipitation. Snow could
begin to impact some Northern Sacramento valley areas this evening before
spreading south in the valley as a rain/snow mix overnight. 1-3
inches of snow is possible for the communities of Chico, Redding,
and Red Bluff. The foothills could see 3 to 10 inches, and the
high Sierra between one and two feet of fluffy snow. Elsewhere in
the valley, snow will struggle to accumulate due to warm surface
temperatures or fall as a slushy rain/snow mix. Areas west of I5
south of Willows should only only see rain. Expect dangerous
driving conditions and extended traffic delays. Downed trees and
power lines are a possibility in the foothills due to the weight
of accumulating snow. Lingering snow showers are possible in the
Sierra through midday Saturday.
The winter system exits into the Great Basin area late Saturday.
Dry and cold northerly flow develops again behind this system and
result in conditions similar to earlier this week. Widespread
subfreezing overnight temperatures are likely between Saturday
night and Monday night.
.Previous Discussion...
Cold dry modified arctic remains over over Norcal this
morning...with widespread hard freeze conditions over most of the
area. Many locations are again approaching record low temperatures
which are generally in the low to mid 20s. Not much of a warm up
Today with valley locations topping out in the low 40s to low
50s...coldest north valley where clouds will increase through the
day.
Strong northerly jet stream flow has developed over the Western
states on the backside of massive upper low and general cyclonic
flow over southern Canada. The strengthening jet and disturbance
diving south in the flow is causing the flow to buckle with a
trough now forming and deepening from Washington westward into
the eastern Pacific. Vigorous vorticity center is now evident on
sat imagery just west of Astoria Oregon and have even seen a few
lightning strikes indicative of strong instability. Trough will
continue to deepen rapidly Today and Tonight with vorticity
center pushing through Norcal overnight. Although...moisture with
this system is not particularly deep it will be a very efficient
rain/snow maker given strong cooling aloft along with good jet
dynamics for lift.
Given cold atmosphere already in place and cold origin of the
system there will be very low snow levels...possibly down to the
valley floor at times and snow ratios will be 25 to 1 over the
higher elevations. Have raised precip/snow amounts over the
mountains and expect total snowfall 12 to 24 inches at pass level
with snow rates over an inch an hour likely. These amounts are
supported by the SREF plume ensembles. Best timing for the
heaviest snow will be between 11pm and 6am tonight over the
Sierra including I 80 and highway 50. Have added rain/snow mix for
much of the valley floor after midnight due to likely evaporative
and dynamic cooling processes...but surface temps will remain in
the mid 30s and any accumulations will be light and confined to
grassy surfaces. Will continue all winter storm warnings.
The storm system will move into the Great Basin area late Saturday
with precip diminishing. Dry and cold northerly flow will develop
behind the system with widespread hard freeze conditions again
likely Sat and Sun mornings.
.Extended Discussion (Tuesday through Friday)
Dry northerly flow will continue through the first half of next
week. This will bring continued colder than normal temperatures
along with subfreezing overnight conditions. Upper level ridge
will build over California on Wednesday and quickly shift
eastward.
Longer range models continue to indicate a breaking down of the
upstream ridge as a Gulf of Alaska low pressure moves through the
region late next week. Model differences are still significant,
with the ECMWF a fair bit deeper and wetter than its GFS and GEM
counterparts. However, we are feeling more confident that at least
a period of unsettled weather should come to fruition toward the
latter stages of next week.
Dang
&&
.Aviation...
VFR conditions expected through 00z Saturday with increasing
clouds as a weather system approaches the area. Local MVFR
conditions in the Northern San Joaquin Valley near KSCK this
morning should improve by 18-19z. Low pressure system will move through
the region tonight, with precipitation expected after 00z Saturday
with MVFR/IFR conditions in the valley. Snow is expected at RDD
and RBL this evening (Fri) for possible areas of LIFR conditions.
Possible -RASN at SMF, SAC, and MHR Saturday morning.
Dang/JBB
&&
.STO Watches/Warnings/Advisories...
winter storm warning from 4 pm this afternoon to 7 am pst
saturday burney basin / eastern shasta county...mountains
southwestern shasta county to northern lake county...northeast
foothills/sacramento valley...northern sacramento valley...
shasta lake area / northern shasta county...western plumas
county/lassen park.
winter storm warning from 10 pm this evening to 4 pm pst
saturday motherlode...west slope northern sierra nevada.
&&
Hazardous weather outlook, Dec 6, 7:00 AM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST FRI DEC 6 2013
CAZ013>019-063-064-066>069-071500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST FRI DEC 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* FREEZE WARNING.............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE AT
WEATHER.GOV/SACRAMENTO
INTERACT WITH US VIA SOCIAL MEDIA AT
FACEBOOK.COM/NWS.SACRAMENTO
TWITTER.COM/NWSSACRAMENTO
Winter Storm, Shasta Lake/North Shasta County
- When
- December 6, 11:00 AM PST to 10:00 PM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- Trained Spotter
A cold storm system spread precipitation across northwest Shasta County for several hours. The low snow levels associated with this system resulted in snow to locations that do not normally receive accumulating snow. There were 3 inches of snow at Shasta Dam, 6-8 inches in the foothills including Sims, and up to 8-12 inches for the higher peak elevations. I-5 was closed for a period of time due to the wintery conditions and multiple car accidents.
Winter Weather, Mountains Southwest Shasta County to Northern Lake County
- When
- December 6, 11:00 AM PST to 10:00 PM PST
- Where
- Mountains Southwest Shasta County to Northern Lake County forecast zone
- Reported by
- RAWS
The cold, low elevation snow system only brought around 4 inches for Alder Springs, with less amounts at lower elevations. Some of the higher peaks in northern Lake County were estimated to receive 6-8 inches, but no datasets were found to verify.
Winter Storm, Northern Sacramento Valley
- When
- December 6, 12:00 PM PST to 11:00 PM PST
- Where
- Northern Sacramento Valley forecast zone
- Reported by
- Trained Spotter
The cold, low elevation snow system brought several inches of snow to the valley floor, which is rare for the area. Areas in Redding and Anderson (400-700ft elevations) received 4-6 inches of snow, with 1-2 inches farther south near Red Bluff and Cottonwood (300-500ft elevations). Locations near Dairyville also received 1-2 inches of snow. Spotters reported non accumulating snow at elevations as low as 200ft.
Winter Storm, Northeast Foothills/Sacramento Valley
- When
- December 6, 2:00 PM PST to December 7, 1:00 AM PST
- Where
- Northeast Foothills/Sacramento Valley forecast zone
- Reported by
- Trained Spotter
The cold, low elevation snow system brought 4 to 12 inches of snow to the foothills. Shingletown received 5-8 inches of snow, and near Brush Creek received 12 inches. Magalia received around 7 inches.
Winter Storm, Mt Shasta/Western Plumas County
- When
- December 6, 2:00 PM PST to December 7, 1:00 AM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- COOP Observer
The cold, low elevation snow system brought snow to western Plumas and Lassen Park area for several hours. The slopes received approximately 6 to 10 inches of snow, with highest amounts over the Lassen Peak region (18-22). Quincy and Chester received 4-6 inches of snow along the east side of the crest.
Winter Weather, Burney Basin/Eastern Shasta County
- When
- December 6, 2:00 PM PST to December 7, 11:00 PM PST
- Where
- Burney Basin/Eastern Shasta County forecast zone
- Reported by
- Trained Spotter
The cold, low elevation snow system only brought around 4 inches to the city of Burney, with locally higher amounts for the higher elevations, as the system spread from northwest to southeast across interior northern California.
Winter Storm, Motherlode/Camptonville to Groveland
- When
- December 6, 4:00 PM PST to December 7, 2:00 PM PST
- Where
- Motherlode/Camptonville to Groveland forecast zone
- Reported by
- Trained Spotter
The cold, low elevation snow system brought significant amounts to the motherlode foothills, with elevations as low as approximately 800 ft. Auburn (1000 ft elevation) received 1 inch of snow. Grass Valley and Nevada City area received anywhere from 4 to 8 inches, reported by spotters. Higher amounts were reported by spotters near Groveland (12) and Sonora (10). Placerville, Camino, and Somerset areas along and near Highway 50 received 5 to 8 inches. In addition to the snow, the very cold temperatures prompted Nevada and Tuolumne counties to open warming centers in Grass Valley and Sonora, respectively, for several days.
Winter Storm, West Slope Northern Sierra Nevada
- When
- December 6, 4:00 PM PST to December 7, 5:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Trained Spotter
The cold, low elevation snow system dumped significant amounts of snow along the western slopes of the Sierra Nevada. Kirkwood ski resort reported 24-32 inches of snow along their slopes. Other ski resorts such as Sugarbowl and Sierra at Tahoe reported 18-22 inches. Near Donner Pass, areas received 18-22 inches of snow. Kingvale spotter reported 23 inches. Lower elevations such as Sonora (3500-4000ft elevations) reported 12-14 inches, Pacific House (3500ft) reported 11 inches, and Pollock Pines (3900ft) reported 6-8 inches. |In addition, due to multiple spinout accidents on I-80 during the event, Caltrans temporarily closed I-80 eastbound at Applegate (2000ft) and I-80 westbound at the stateline for approximately an hour (early morning on December 7th).
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, December 6 to 8, 2013$640,000 · 9 events
- Extreme Cold in North Dakota, December 6 to 7, 201336 events
- Winter Storm and Winter Weather in Ohio, December 6, 201332 events
- Extreme Cold in South Dakota, December 6 to 7, 201321 events
- Extreme Cold in Minnesota, December 6 to 7, 201319 events
- Extreme Cold in North Dakota, December 6 to 7, 201318 events
- Winter Storm and Flooding in Kentucky, December 6 to 7, 201313 events
- Winter Storm and Winter Weather in Kentucky, December 6, 201311 events
- Heavy Snow in Indiana, December 6, 201310 events
- Winter Storm and Winter Weather in Indiana, December 6, 20138 events
- Heavy Snow and Winter Weather in Idaho, December 6 to 8, 20138 events
- Winter Weather in Arkansas, December 6, 20137 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489614, 489640, 489616, 489617, 489618, 489621, 489619, 489620.